Sun | Dec 10, 2017

Dear Doc | Am I gay, straight or bisexual?

Published:Sunday | November 19, 2017 | 12:00 AM

Q Dear Doc, I am 18 years old and I have a problem. I don't know if I am gay, heterosexual or bisexual. When I was in high school I had a girlfriend, and used to love fondling the girls and boys in my class - I was attracted to them. I began to watch porn a lot, and I got attracted to the men. Am I gay or is it just the porn I am watching that has caused me to like men?

A This a difficult question to answer, particularly at your age. Research suggests that for some individuals, their sexual orientation changes over their lifetime. Hormonal surges during adolescence, may lead to some 'confusion' about one's sexuality. Therefore, 'labelling' yourself at this age given your uncertainty, may not be in your best interest.

Diverting your time from pornography to your other interests will contribute to your overall development. However, if you are still having difficulty, do not allow it to evolve into a crisis. Seek counselling.There are many certified counsellors listed in the yellow pages, or contact the adolescent health services department of the Ministry of Health.

 

Did I take the Prostinor 2 wrong?

 

Q Doc, I am 21 years old, and had unprotected sex last week Saturday, and took Prostinor 2 on Sunday. I made a huge mistake by having unprotected sex again. However, I took the Prostinor 2 immediately after intercourse a little after midday. I set my alarm to take the second dosage a little after midnight, but missed it. As a result, I ended up taking it as soon as I remembered at around 8 a.m.

I know I can't use this as a regular form of contraception, but will the pill still do it's job this way? Or will have I have to retake them? Eagerly awaiting your response.

A Taking more than four postinor tablets per month exposes you to a high level of hormones which will disrupt your menstrual cycle and cause/exacerbate abdominal cramps. Postinor was developed as an 'emergency' contraceptive for rape victims and condom accidents.

For the benefit of other readers, here is a reminder of the recommended way to take Postinor 2 - take the first tablet within 72 hours of unprotected sex, and take the second pill 12 hour after the first pill.

Based on the time frame you have given for taking the second pill, your pregnancy risk is very low. But understand that the longer the delay in taking the pill (especially the first one) the higher the risk of pregnancy.

 

Girlfriend has problems with sex

 

Q Hi Doc, there are a few things happening to me and I need your expert advice. I'm a male in my 20s and my girlfriend in also the same age, but things are not going too well. First, we are unable to have sex (well she is). Whenever I try to penetrate her during sex, it causes her excruciating pain. Sadly, I have not been able to have sex with her in more than two years! This is very frustrating, and she is reluctant to give me any other sexual favours.

She did an X-ray once, and found out that she had a 'follicular cyst', and she has been complaining about pain in her abdomen. What do you believe could be causing the problem? She says she feels a stabbing pain in her stomach almost every day! Can a surgery be done to remove a 'follicular cyst'? Also, sometimes she has abnormal spotting at strange intervals. What do you think might be wrong, Doc?

Since I have not been able to have sex with her, I have been masturbating a lot. Could doing this over the course of months cause any change in the shape of my penis?

A First of all, let's clear up a few things. X-rays do not diagnose follicular cysts - an ultrasound is the most common modality used.

The ovary is made of numerous follicles. A follicle is a small sac - the follicles in the ovary produce female hormones and release an egg at ovulation. Therefore, it is normal to have follicles in the ovary. However, a 'follicular cyst' develops when the follicle does not release an egg or naturally regress but increases in size and becomes filled with fluid. This can cause pain during sex and irregular vaginal bleeding. When the cyst ruptures, a sharp stabbing pain is a feature, and medical attention is required to prevent complications. Chronic, constant lower abdominal pain in young women is commonly due to pelvic infection.

Follicular cysts can be treated surgically as well as with medication depending on the size, number and associated issues. There are many public and private health facilities locally that can assist you.

Difficulty or pain on vaginal penetration in sexually active women is a condition called vaginismus, where the vaginal walls and opening contract when penetration is attempted. The most common cause is a 'dry vagina' due to lack of arousal. Psychological factors are commonly indicated this includes negative attitude towards sex; poor self-esteem; previous traumatic sexual experience; discomfort with partner and fear of pregnancy.

Physical factors listed below are also contributory:

• Pelvic infections

• Medical conditions such as diabetes mellitus

• Irritation from spermicides, latex condoms or douches

• Scars from previous surgery or injury during childbirth.

So far, there is no evidence that masturbation affects the shape, size nor length of the penis.

Clearly, your partner is in need of medical attention. Relationship counselling for both of you would also be helpful.

 

Lump causes concern

 

Q Dear Doc, I am a 19-year-old female, and I need your advice. I have been sexually active from I was 16 years old, but I haven't had sex in the past year. I have noticed occasionally that I have a lump in my labia majora (lip section) of my genital area, and it doesn't hurt unless I try to squeeze or touch it with force. This lump also seems to appear on either side of my vaginal lip where it stays for a while then disappears.

My vaginal discharge is quite normal as it relates to texture or colour which varies from thick-cloudy white to clear, jelly-like, without any alarming smell. In addition, I didn't have my period last month, when this lump seems to appear. I have had my period this month, and it is still there. Could it be that this lump is caused by hormones which leads to me having an irregular period? I rarely have irregular period. I am scared Doc. Should I go see a gynaecologist? Have I contracted an STDs?

A Please note that a normal vaginal discharge, absence of unpleasant odour and pain, does not rule out the possibility of a sexually transmitted infection. Primary syphilis usually presents initially as one or more transient painless lumps/rash/ulcer with no other symptoms, so get tested for this as soon as possible. Long-term complications of untreated syphilis are very severe and include infertility, heart disease and neurological problems. Therefore, all sexually active individuals should practise 'safe sex', and get regular screening for HIV and other STIs.

Repeated shaving commonly leads to ingrown hairs which can be felt as a hard lump. Blocked sebaceous (oil) glands associated with the hair can also form hard lumps. The lumps associated with these conditions are usually intermittent as you described, and painless unless they become infected then you may need medication. Hormone imbalances which lead to over secretion of the oil glands can predispose one to sebaceous cysts.

Keeping the genital area clean/dry, avoiding shaving (trimming with small scissors instead), wearing underwear made from natural fabrics will help to reduce the occurrence of these problems.

Having one missed period does not qualify as irregular menstruation, and can happen occasionally if there is a sudden change in diet/exercise or acute stress. Sexually active women should take a pregnancy test ideally seven to 14 days after a missed period.

During adolescence, and even beyond, the menstrual cycle can vary in the way you described. Bear in mind that a normal menstrual cycle occurs every 21-35 days, and can last two to seven days, and is counted from the first day of vaginal bleeding.

deardoc@gleanerjm.com